Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 147, NWS Mobile, AL

October 26, 1996Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Oct 26, 1996, 4:55 AM CDT for Wayne County, Mississippi. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 1996, 4:55 AM CDT (09:55 UTC)
Expired
Oct 26, 1996, 6:00 AM CDT
In force
65 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

What was reported inside it

TimeReportWhereRemark
Oct 26, 5:55 AM CDTThunderstorm Wind 50Gretna, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1996-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1996-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 260957
SVRMOB
MSC153-261100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
455 AM CDT SAT OCT 26 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 455 AM CDT DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST WEST OF
WAYNE COUNTY. THE STORM WILL MOVE INTO NORTHWEST WAYNE COUNTY AROUND 5
AM. THIS STORM PRODUCED SOME WIND DAMAGE EARLIER AROUND HATTIESBURG
MISSISSIPPI. THE STORM WILL PASS CLOSE TO WAYNESBORO AND HIWANNEE BEFORE
530 AM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEAThHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 2:48 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 26, 2:48 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
247 AM CDT SAT OCT 26 1996

SQUALL LINE MOVG THRU SE LA MAKING SLOW PROGRESS TOWARD FA. LTL IN
WAY OF SVR WX WITH THIS AS OF YET...BUT RAIN AND TSTMS SHUD MAKE IT
TO FA ARND SR OR A BIT EARLIER. STLT SHOWS SHORT WAVE ROTATING
NORTHEAST THRU NRN LA. PCPN SHOULD SLOW EASTWARD MOVMT AS SHORT WAVE
PULLS NE INTO OH VLY...LEAVING RAIN/TSTMS BEHIND ACRS FA. QPF FROM
HPC FOLKS HAVE 3 INCH MAX IN AREA AND GIVEN HISTORY OF PCPN OVR
LA...CUD EAISLY BE. FFG NUMBERS ARE STILL HIGH SO WUD NOT BE
CONCERNED TOO MUCH(YET). AFTER TODAY MDLS CONT TO RETROGRADE H5 HIGH
OVR SW TO THE SW AS BERMUDA TYPE 50H HIGH MOVS WEST INTO FA. FCST H5
HTS OF ARND 5980 ARE SUMMERISH. IF THIS HAPPENS AS FCST WRMR TEMPS AT
H5 WILL MAKE IT TUFF FOR ANY SIG SUSTAINED SVR WX BUT HIGH SFC DEW
POINTS...LOW 70S AND DECENT H7 VV AT LEAST THRU TODAY CUD PRODUCE
SOME ISLD SVR. AFTER TODAY WE LOSE THE STG WINDS SFC TO H8 AS HIGH
CNTR APPROACHES AT SFC TO H5. TEMPS TODAY WILL DEPEND ON PCPN CVRG.
FWC GIVES US 81 WITH A 70 POP...70 POP LOOKS GOOD BUT 81 MIGHT BE TOO
WARM WITH PCPN ARND ALL DAY. TOMORROW SHUD BE THE WARM DAY AS H5 HIGH
EASES IN. KMOB 88D RDA DOWN AWAITING PARTS LATER TODAY...
(1)79/70/85/66 7321 (2) 80/71/85/66 5321       #11

Nearby

Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.